Format

Send to

Choose Destination
Clin Exp Dermatol. 2017 Apr;42(3):331-334. doi: 10.1111/ced.13061. Epub 2017 Feb 27.

Cutaneous leishmaniasis associated with anti-tumour necrosis factor-α drugs: an emerging disease.

Author information

1
Department of Dermatology, Hospital Universitari de Bellvitge, IDIBELL, Universitat de Barcelona, Barcelona, Spain.
2
Department of Pathology, Hospital Universitari de Bellvitge, IDIBELL, Universitat de Barcelona, Barcelona, Spain.
3
Department of Infectious Diseases, Hospital Universitari de Bellvitge, IDIBELL, Universitat de Barcelona, Barcelona, Spain.

Abstract

Leishmaniasis is endemic in several geographic areas of the world. In each of these areas, particular species of Leishmania with differing aggressiveness to humans predominate. In the European Mediterranean basin, cutaneous leishmaniasis usually presents with discrete, self-healing skin lesions. Although it is known that tumour necrosis factor (TNF) inhibitors may increase the risk of developing infections such as tuberculosis, there is scarce literature on Leishmania infections in patients treated with these drugs. In recent months, we have observed three patients resident in the Catalan coast of Spain who were treated with TNF inhibitors for Crohn disease, and who developed unusually large and persistent cutaneous lesions of leishmaniasis. These lesions responded only to treatment with intravenous liposomal amphotericin B. In countries with a high incidence of infection by aggressive species of Leishmania, serological screening may be indicated to detect a possible latent leishmanial infection before prescription of TNF inhibitors.

PMID:
28239885
DOI:
10.1111/ced.13061
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center